Latuda and its Happy Side Effect

I want to share with you the success I’ve had with a new medication.  I know a lot of you are frustrated with your meds and their inability to treat multiple symptoms without uncomfortable or dangerous side effects.

Most of you with bipolar are aware that there are only two medications that are FDA-approved specifically for treatment of bipolar disorder:  Seroquel and Lithium.  And many of you may have tried those two meds, with little or no success.  I fall into that category, and for several years I have bounced around between various prescriptions, trying a combination of this and that, hoping for some success.  I was looking for a medication that I could take singularly, without having to take a separate pill for each of my symptoms.

I think I’ve probably tried just about everything on the market, or combinations of those meds.  The aforementioned Seroquel and Lithium, along with Abilify, Tegretol, Prozac, Zoloft, Celexa, Cymbalta, Lexapro and Topomax all had their positive attributes.  Most of them treated one of more of my symptoms, but one alone was never enough.  I needed something for the depression, anxiety, sleeplessness and mania.  None of these seemed to be effective on its own, so I was always taking more than one pill at a time.

More frustrating than having to take several pills a day were the side effects.  I lost weight and gained weight, my hair fell out in clumps and my vision blurred.  I woke up several times during the night, or couldn’t wake myself in the morning without severe grogginess the rest of the day.  I had dry-mouth and night sweats, headaches and swollen hands and feet.  I had the shakes and increased  anxiety, short temper and extreme fatigue.  Some of the medications decreased my mania, but increased my depression.  The commercials for anti-depressants that said, “some people taking this medication may experience increased feelings of depression or thoughts of suicide……”?  Those disclaimers were meant for me.  It was incredibly frustrating.  I couldn’t believe scientists could put a man on the moon, but they couldn’t come up with a singular treatment for manic depression without the horrific side effects.

Eighteen months ago, I finally settled on a combination of ECT, Tegretol and Ativan.  The ECT treated my mania very effectively, and I continue still with those procedures because it is the only treatment I have found that stops my mania in its tracks.  The Tegretol made me fairly sleepy at night, but I still needed the Ativan to keep me asleep until morning.  However, after about a year of the Tegretol, I started experiencing chronic aches and pains every time I laid down.  Sleeping (if you can call it that) became very difficult.  I woke several times during the night with what the doctors initially thought was “restless leg syndrome”.  I saw a rheumatologist thinking it might be arthritis, and was then referred to a neurologist only to learn that he believed it was drug-induced lupus.  The only way he could be sure was for me to discontinue use of the Tegretol.  After taking nothing but the Ativan for about 6 weeks, I did start to feel better, but felt slightly depressed because I knew I couldn’t go back to the drug that seemed to work best for me.  I was then put on Abilify, which I found to be very effective at quickly treating depression.  Within a week, I felt my spirits lift a bit, but unfortunately I gained quite a bit of weight in a short amount of time and had constant muscle twitching in my hands.

That’s when a medication called “Latuda” was suggested.  Latuda is a fairly new drug with no generic that is being used “off-label” to treat bipolar disorder.  It’s actually a medication used to treat schizophrenia, but has shown significant benefits for bipolar patients.  My doctor told me that the FDA has not yet approved it for manic depression, but he thinks that might be right around the corner because of its success in treating the combination of depression and mania.

What side effects have I experienced from Latuda?  Well, it doesn’t make me groggy and the first couple of nights I took it I felt light nausea, but that went away quickly.  I have to take it with protein or it won’t work as effectively, but other than that I’ve noticed few negative side effects.  I have felt much less anxious, and I have not yet experienced that heavy weight of aggression, anger and anxiety that builds up and inevitably leads to a manic episode.  It is those symptoms that send me to ECT, and I’m hoping that if the Latuda remains truly effective, I might be able to limit or even eliminate ECT from my treatment plan.

More importantly is the positive side effect:  I feel happy.   Yeah, you heard me right.  HAPPY.  I’ve only been taking this medication for about two months, but so far I have felt better on it than on any other prescription or drug combination.

I’ll keep you posted on my progress while taking Latuda, but I wanted to throw the name out there in case any of you are as frustrated with your treatment plan as I have been.  Maybe ask your doctors about it?  It’s the first medication I’ve found to be truly effective in treating nearly all of my symptoms of bipolar disorder and just knowing that I may have found “the one” makes me feel better already.

130 thoughts on “Latuda and its Happy Side Effect

  1. So glad to hear Latuda is working so well for you! I just started it a few days ago – it’s actually the first bipolar med I’m trying (I was only recently diagnosed). The only side effect I’ve experienced so far is that it’s been knocking me out at night – though in my case, that’s probably a good thing.

    Best of luck to you!

  2. How have you been feeling on latuda ? Still happy ? Still no bad side effects ? Im scared to try it ,ive had so many bad excperiances with meds

    • Joey, I was on SO MUCH medication. You name it, I probably took it. And this works best for me. That doesn’t mean it works best for everyone. But the reason I wrote this post is because at the time, Latuda was relatively unknown and not widely prescribed and I thought people should know this might be something that could work for them. Nope, still no bad side effects. But ask your doctor, because as I mentioned before, it’s not for everyone. However, it has been very successful for so many people that I think it’s worth a try. Good luck! Let me know how it goes!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s